Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

August 16, 2021Graham County, Arizona

NWS Tucson, AZ issued this special weather statement at Aug 16, 2021, 3:14 PM MST for Graham County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2021, 3:14 PM MST (22:14 UTC)
Expired
Aug 16, 2021, 4:00 PM MST
In force
46 min
Issued by
NWS Tucson, AZ
Hail
0.00 in
Wind
50

County Graham County, AZ

The radar

The Phoenix radar (KIWA), 180 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1291 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

181 
WWUS85 KTWC 162214
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
314 PM MST Mon Aug 16 2021
 
AZZ509-510-162300-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
314 PM MST Mon Aug 16 2021

...A strong thunderstorm will impact portions of northeastern Graham
and west central Greenlee Counties through 400 PM MST...

At 313 PM MST, Doppler radar was tracking a strong thunderstorm 26
miles southeast of Seven Mile, or 39 miles northwest of Clifton,
moving south at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Point-Of-Pines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3350 10963 3293 10941 3303 10979 3322 11003
      3349 10981 3347 10977 3348 10975 3351 10974
TIME...MOT...LOC 2213Z 006DEG 6KT 3346 10974 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

AH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 16, 1:52 PM MST, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 16, 1:52 PM MST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
152 PM MST Mon Aug 16 2021

.SYNOPSIS...Showers and thunderstorms will continue through the
afternoon and evening hours across the area, gradually diminishing
overnight. Heavy rain, flash flooding and severe thunderstorms are
the threats. More typical monsoon days are expected Tuesday and
Wednesday with most locations dry by Thursday into Saturday.
Temperatures will remain below normal for the next few days.

&&

.DISCUSSION...Our active afternoon and evening is starting to come
together across southeast Arizona. The ingredients are in place with
MLCAPE values 1500-2500 J/KG along with a favorable steering wind
profile, above normal moisture levels and broad lift ahead of a
shortwave trough moving south from the Four Corners region along the
AZ/NM border. KEMX radar is showing mostly terrain (and nearby
adjacent areas) convection which will transition into more
widespread storms as activity moves S/SW off the Mogollon Rim. SPC
has much of the CWA outlined in slight risk for severe
thunderstorms. Winds and hail will be the primary severe
thunderstorm threats and we've already seen nickel sized hail in
Oracle from an earlier thunderstorm. Otherwise, the storms initially
today will be fairly slow moving and produce very heavy rainfall
rates with the strongest storms producing more than 2 inches per
hour. Storm movement will increase slightly later but still very
heavy rainfall rates expected, especially in areas where cell
mergers take place as convection becomes more widespread. Thus, the
Flash Flood Watch continues to look good and remains in effect until
2 AM. Convection should generally push to the S/SW this evening and
tend to push southward across the international border after
midnight.

Considerable moisture will remain across southeast Arizona Tuesday,
the main question is just how widespread will potential convection
be. The atmosphere will likely be worked over from the storms
tonight which could limit development Tuesday. HREF members
indicated mostly scattered thunderstorm coverage and this seems
reasonable. PoPs are still fairly elevated but we went below NBM
guidance for Tuesday. Any thunderstorms on Tuesday may still result
in heavy rain and localized flash flooding given slow steering
motions.

As westerly to southwesterly flow kick more into gear Wednesday due
to an upper low across the Pac NW, the weak upper low west of Baja
at this time will get ejected eastward as a shortwave trough. Given
the W/SW flow, best thunderstorm chances on Wednesday will be from
Tucson eastward.

A bona fide break in the monsoon is expected later this week. There
could still be a few storms around in the White Mountains Thursday
but otherwise dry conditions are expected Thursday through Saturday
with drier air on westerly to southwesterly flow aloft. As the
subtropical high builds across the Gulf Coast states into Texas this
weekend, the flow will become more southerly by Sunday into early
next week.

Below normal temperatures will continue this week, warming up to
seasonable levels this weekend.

&&

.AVIATION...Valid through 18/00Z.
Scattered to numerous SHRA/TSRA will continue this aftn thru the
evening hours, gradually diminishing aft 17/06Z with more scattered
SHRA/TSRA psbl especially aft 17/18Z. Gusty winds up to 45+ kts are
psbl with these storms today, otrw expect sfc winds 10 kts or less.
Clouds will be SCT-BKN 6k-11k ft MSL thru the pd with ocnl MVFR
conds in SHRA/TSRA. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...The active monsoon continues through Wednesday
as a series of weather disturbances transition across the area and
plenty of moisture remains in place. Flash flooding along with
strong to severe winds and hail are the main threats this afternoon
and tonight. Thereafter, storm coverage will become more scattered
in nature with locally heavy rain the primary threat. By Thursday
into the weekend most locales should remain dry with isolated
thunderstorms mainly limited to the higher terrain of Graham and
Greenlee County Thursday. Below normal temperatures are expected
through mid-week before a gradual warm up begins late in the week.
Min RH values remain well above critical levels.
20-foot winds will generally be less than 15 mph when not influenced
by thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Flash Flood Watch through late tonight for AZZ501>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Aug 16, 12:31 PM MST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1231 PM MST MON AUG 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 PM     HAIL             1 WSW ORACLE            32.61N 110.80W
08/16/2021  M0.88 INCH       PINAL              AZ   TRAINED SPOTTER

&&
Special weather statement, Aug 16, 3:11 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Tucson AZ
311 PM MST Mon Aug 16 2021

AZZ503-513-162245-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
311 PM MST Mon Aug 16 2021

...A strong thunderstorm will impact portions of southwestern Cochise
and southeastern Santa Cruz Counties through 345 PM MST...

At 310 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms near Parker Canyon Lake, or 17 miles west of Sierra
Vista. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Parker Canyon Lake.

This includes Route 83 between mile markers 3 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3148 11062 3151 11043 3133 11039 3133 11061
TIME...MOT...LOC 2210Z 080DEG 3KT 3144 11051

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 16, 3:14 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
314 PM MST Mon Aug 16 2021

AZZ509-510-162300-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
314 PM MST Mon Aug 16 2021

...A strong thunderstorm will impact portions of northeastern Graham
and west central Greenlee Counties through 400 PM MST...

At 313 PM MST, Doppler radar was tracking a strong thunderstorm 26
miles southeast of Seven Mile, or 39 miles northwest of Clifton,
moving south at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Point-Of-Pines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3350 10963 3293 10941 3303 10979 3322 11003
      3349 10981 3347 10977 3348 10975 3351 10974
TIME...MOT...LOC 2213Z 006DEG 6KT 3346 10974

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:02 PM MSTSpecial Weather StatementTWCGreenlee43 min
Aug 15, 7:47 PM MSTSpecial Weather StatementTWCGraham58 min
Aug 15, 8:30 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal46 min
Aug 16, 12:20 PM MSTSevere Thunderstorm WarningTWCPinal55 min
Aug 16, 12:39 PM MSTFlash Flood Warning Considerable damage threatTWCPinal3 hr
Aug 16, 1:27 PM MSTSevere Thunderstorm WarningTWCPinal48 min
Aug 16, 1:49 PM MSTFlash Flood Warning Considerable damage threatTWCPinal3 hr
Aug 16, 3:06 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee3 hr
Aug 16, 3:11 PM MSTSpecial Weather StatementTWCSanta Cruz34 min
Aug 16, 3:58 PM MSTSpecial Weather StatementTWCGraham47 min
Aug 16, 4:38 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee3 hr
Aug 16, 4:44 PM MSTSevere Thunderstorm WarningTWCGraham46 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.